rss
Emerg Med J 19:594-595 doi:10.1136/emj.19.6.594
  • Case report

Fatal anaphylactoid reaction to N-acetylcysteine: caution in patients with asthma

  1. A V Appelboam1,
  2. P I Dargan2,
  3. J Knighton1
  1. 1Queen Alexandra Hospital, Portsmouth, UK
  2. 2National Poisons Information Service, London, UK
  1. Correspondence to:
 Dr A Appelboam, Department of Anaesthetics, Torbay Hospital, Torquay, Devon TQ2 7AA;
 andy.bec{at}virgin.net
  • Accepted 31 January 2002

Abstract

Paracetamol overdose is a common reason for presentation to the emergency department and N-acetylcysteine is frequently used in the treatment of toxic paracetamol ingestions. Adverse reactions to N-acetylcysteine are common though usually mild and easily treated. Serious reactions to N-acetylcysteine however, are rare and there have been no previous reported fatalities with its therapeutic use. This report describes the case of a 40 year old brittle asthmatic patient who died after treatment with intravenous N-acetylcysteine. Asthma is a risk factor for adverse reactions to N-acetylcysteine and special caution should be exercised in its use in brittle asthmatic patients.

Paracetamol overdose is a frequent reason for attendance to emergency departments and is the commonest method of deliberate self harm in the UK.1 The use of N-acetylcysteine is a generally safe2and effective3 treatment to prevent hepatic and renal toxicity after paracetamol overdose.

We report the case of an asthmatic patient who died after the administration of N-acetylcysteine.

CASE REPORT

A 40 year old woman attended the emergency department after taking an intentional, staggered overdose of approximately 15 g of paracetamol over the preceding 48 hours (74 mg/kg/24 h).

She had a history of severe, corticosteroid dependent asthma with two previous admissions to intensive care, once requiring invasive ventilation. Her usual treatment included home salbutamol nebulizers and 60 mg prednisolone a day, although she had required continuous subcutaneous terbutaline and even methotrexate in the past. She also had depression, treated with fluoxetine and a previous untreated paracetamol overdose three years earlier. The patient had no known drug allergies, smoked five cigarettes a day, and drank alcohol regularly.

On arrival in the emergency department she was alert, talking in sentences with no signs of respiratory distress or cyanosis. Chest examination confirmed clear bilateral breath sounds. She was a morbidly obese woman of 101 kg, her pulse was 85 bpm, and blood pressure 125/80 mm Hg.

In view of the staggered overdose, she was empirically given a standard initial N-acetylcysteine infusion (150 mg/kg over 15 minutes). After five minutes she complained of feeling increasingly short of breath. There was no rash, tongue swelling, or hypotension but chest auscultation revealed severe bilateral wheeze with poor chest expansion. The N-acetylcysteine infusion was stopped immediately and nebulised salbutamol, intramuscular adrenaline (epinephrine) (1 mg), intravenous hydrocortisone (200 mg), and chlorpheniramine (10 mg) were given.

Despite these measures, and intravenous adrenaline (1 mg), she continued to deteriorate rapidly, becoming cyanosed and had a respiratory arrest. Senior anaesthetic help was immediately available but attempts to ventilate by bag and mask were hampered by severe bronchospasm requiring immediate endotracheal intubation. Despite this, she became bradycardic and suffered a hypoxic cardiac arrest, spontaneous circulation only returning as her bronchospasm relaxed, after nine minutes of cardiopulmonary resuscitation.

The post-arrest serum mast cell tryptase level was 5.2 (NR 2–14 ng/ml) and her chest radiograph showed clear lung fields with no evidence of pneumothorax.

She was transferred to the intensive care unit for further treatment. Despite rapid improvement in her ventilation, she remained unresponsive with myoclonic jerks. Liver and renal function tests and INR remained normal throughout. Her clinical state, CT brain scan, and electroencephalograph were consistent with severe hypoxic brain injury and she died one week later without regaining consciousness.

DISCUSSION

Adverse reactions to N-acetylcysteine are common but rarely serious; anaphylactoid reactions occur in around 3% of cases and include, urticarial rash, angioedema, bronchospasm, and hypotension.2,4–6 These reactions, however, are usually mild and respond to stopping the infusion and symptomatic treatment with antihistamines. Usually the infusion can then be restarted at the 50 mg/kg over four hours dose.2 Reactions with systemic features however, may require treatment with intramuscular adrenaline and corticosteroids.

Although there have been deaths associated with overdose of N-acetylcysteine,4 none have been reported with normal treatment doses. We describe the first fatal reaction to the therapeutic use of N-acetylcysteine. Our patient's response was consistent with an anaphylactoid reaction, confined to severe bronchospasm, rather than a generalised anaphylactic reaction and this was supported by the normal serum tryptase level.7 N-acetylcysteine is known to cause bronchospasm, probably because of local histamine release or inhibition of allergen tachyphylaxis8 and caution is advised in patients with asthma. Asthma is a known risk factor for side effects to N-acetylcysteine but is not considered a contraindication.9

Our patient's brittle asthma contributed to the severity of her reaction, but the dose and rate of N-acetylcysteine infusion given might also be important. Treatment was prescribed and given as recommended by the manufacturer's guidelines based upon whole bodyweight, however, no estimate of lean body mass was made (N-acetylcysteine does not distribute into fatty tissue10). In addition, some authors have recommended giving the initial infusion over 60 minutes in an attempt to reduce side effects11 but trial evidence to support this practice is awaited.

The management of paracetamol overdose follows defined UK guidelines based upon serum paracetamol concentrations after single ingestions.12 However, a staggered paracetamol overdose is more complex, as paracetamol concentrations cannot be used to guide treatment.13 Although controversial, treatment of these patients should be guided by the dose of paracetamol ingested. Patients who have ingested more than 150 mg/kg/24 h (75 mg/kg/24 h in high risk groups) should be treated with N-acetylcysteine.13 Our patient was treated as “high risk” as the exact amount of paracetamol taken could not be verified, she frequently drank alcohol, and her ingested dose per lean body weight would have been considerably higher.

In conclusion, in most cases the use of N-acetylcysteine to treat paracetamol overdose is both safe and efficacious. Anaphylactoid reactions are common though usually mild. This case however, illustrates that the treatment of brittle asthmatic patients requires particular caution. This would include a careful risk/benefit assessment of treatment, precise N-acetylcysteine dose calculation, possible use of slowed initial drug infusion rates, close observation, and the immediate availability of resuscitation equipment and staff.

Acknowledgments

Many thanks to Dr Alison Jones and Dr Chris McLauchlan for reviewing the script and for their expert comments.

REFERENCES


Free sample
This recent issue is free to all users to allow everyone the opportunity to see the full scope and typical content of EMJ.
View free sample issue >>

Don't forget to sign up for content alerts so you keep up to date with all the articles as they are published.